Alert archive / Utah / Wind Chill Warnings in 2023
Wind Chill Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind chill warning at Feb 16, 2023, 2:24 PM MST for 7 counties in Utah. It took effect at Feb 16, 2023, 11:00 PM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2023, 2:24 PM MST (21:24 UTC)
- In effect from
- Feb 16, 2023, 11:00 PM MST
- Expired
- Feb 17, 2023, 8:00 AM MST
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Emery County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 96 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496 WWUS45 KSLC 162124 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 224 PM MST Thu Feb 16 2023 UTZ124-129-171100- /O.NEW.KSLC.WC.W.0006.230217T0600Z-230217T1500Z/ Zion National Park-Capitol Reef National Park and Vicinity- Including the cities of Springdale, Loa, and Torrey 224 PM MST Thu Feb 16 2023 ...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST FRIDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as -5F for Capitol Reef National Park and the upper elevations of Zion National Park. Wind chills as low as 5 above zero for the lower elevations of Zion National Park. * WHERE...Zion National Park and Capitol Reef National Park and Vicinity. * WHEN...From 11 PM this evening to 8 AM MST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
358 WWUS45 KSLC 171111 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 411 AM MST Fri Feb 17 2023 UTZ124-129-171500- /O.CON.KSLC.WC.W.0006.000000T0000Z-230217T1500Z/ Zion National Park-Capitol Reef National Park and Vicinity- Including the cities of Springdale, Loa, and Torrey 411 AM MST Fri Feb 17 2023 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 5F -for Capitol Reef National Park and the upper elevations of Zion National Park. Wind chills as low as 5 above zero for the lower elevations of Zion National Park. * WHERE...Zion National Park and Capitol Reef National Park and Vicinity. * WHEN...Through 8 AM MST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
241 WWUS45 KSLC 171520 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 820 AM MST Fri Feb 17 2023 UTZ124-129-171630- /O.EXP.KSLC.WC.W.0006.000000T0000Z-230217T1500Z/ Zion National Park-Capitol Reef National Park and Vicinity- Including the cities of Springdale, Loa, and Torrey 820 AM MST Fri Feb 17 2023 ...WIND CHILL WARNING HAS EXPIRED... Temperatures have warmed above dangerously cold levels so the warning has been allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind chill warning went out at Feb 16, 4:04 AM MST, 10 hours 20 minutes earlier.
Area forecast discussion, Feb 16, 4:04 AM MST, 10 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 AM MST Thu Feb 16 2023
.SYNOPSIS...Stable and cold conditions will remain in place
through the remainder of the week and through a portion of the
weekend thanks to high pressure. An increasingly active pattern
looms on the horizon for the early to middle portion of next week.
&&
.SHORT TERM (Through 12Z/5AM Saturday)...Quiet and cold conditions
will be the dominant weather themes through the short term
portion of the forecast. Utah and SW Wyoming will reside on the
downstream size of an approaching high pressure ridge today, with
the ridge forecast to crest overhead this evening. This ridge
will provide dry, cold and stable conditions. Temperatures through
the next 24 hours will be some 10 to 20 degrees below normal for
mid-February. Wind Chill Warnings continue for Zion, Bryce Canyon
and Capitol Reef National Parks this morning. We added the Bear
River Valley to this existing group of products, as temperatures
have plummeted to colder than -20F in and near Randolph and
Laketown (the moderating influence of Bear Lake is no longer in
play as the surface has frozen over). Observed wind chills north
of Randolph slid to colder than -40F shortly after midnight,
rivaling those values currently observed in Churchill, Manitoba
where the Polar Bears roam. Folks are encouraged to limit time
outdoors and take care of neighbors and pets.
The high pressure ridge is slated to slide east of the area after
midnight tonight, allowing a return to mid-level WSW flow and
increasing mid and high cloud cover. As a result, temperatures
will moderate slightly tonight while remaining 5 to 15 degrees
colder than normal. Wind chills are forecast to bottom out around
10F in the Wasatch Front, near 0F in Capitol Reef and 10-15F in
Glen Canyon/Lake Powell. These values will come close to
established cold criteria for these areas, but with probabilities
of exceeding criteria generally less than 50%, have held off on
issuing any additional Wind Chill Warnings at this time.
Friday will be characterized by partly sunny/mostly cloudy skies
with moderating temperatures back to 5 to 15 degrees below
seasonal normals.
.LONG TERM (After 12Z/5AM Saturday)...The start of the extended
period will be calm and quiet as a closed low pressure feature to
our southwest keeps split flow overhead. This split flow will keep a
ridge overhead that keeps mixing low with mostly clear skies. After
a few days of ridging beforehand there is the likelihood that we see
some lingering haze for northern Utah valleys. There is some
uncertainty later on Saturday on the potential of a shortwave trough
to brush the northern mountains and valleys with precipitation.
There is split in models bringing the shortwave all the way into
Utah or to hang more northward in ID/WY. This weak system at best
would only bring light precipitation to the area with some mountains
seeing accumulations. Regardless, this shortwave in both scenarios
is expected to drop southward enough to bring mixing and colder air
to break up any remnant inversion haze to end the weekend.
Heading into the following work week we see lots of uncertainty
begin to build with the next longwave trough feature that will
effect the region. Most uncertainty is with the exact timing as well
as the depth and development of this trough. Ensemble clusters have
begin to hone in on a Tuesday arrival but no consistency on the
troughs amplitude. The favored solutions have a deep trough that
attaches onto an AR and have sufficient moisture supply and forcing.
These variables point towards a rather large system bringing state
and even region-wide precipitation into Thursday morning. While still
far into the extended there is growing confidence in adding a very
healthy storm to our snow pack.
&&
.AVIATION...KSLC...VFR conditions are expected at KSLC through the
TAF period. The morning and afternoon hours could see some slight
haze that reduces visibility slightly. Clear skies and diurnally
driven light winds are expected.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected at
all terminals in Utah and SW Wyoming through the TAF period. The
morning and afternoon hours could see some slight haze for northern
Utah valleys and Bryce Canyon that reduce visibility slightly.
Otherwise, clear skies and diurnally driven light winds are
expected.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Chill Warning until 9 AM MST this morning for UTZ109-124-
127-129.
WY...None.
&&
ADeSmet/Selbig
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityNearby
Wind Chill Warnings in Utah, 2023Every wind chill warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.